Alert archive / New Mexico / Winter Storm Warnings in 2014
Winter Storm Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this winter storm warning at Dec 27, 2014, 8:59 AM MST for Eddy County, New Mexico. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 27, 2014, 8:59 AM MST (15:59 UTC)
- Expired
- Dec 27, 2014, 2:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 27, 9:59 AM MST | SNOW 1 | Carlsbad, NM | 1 INCH OF SNOWFALL ON THE SOUTH AND SOUTHWEST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
115 WWUS44 KMAF 271559 WSWMAF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 959 AM CST SAT DEC 27 2014 ...A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTHEAST NEW MEXICO PLAINS...MUCH OF THE NORTHERN PERMIAN BASIN...DAVIS MOUNTAINS AND VAN HORN HIGHWAY 54 CORRIDOR UNTIL 3 PM CST /2 PM MST... ...A WINTER STORM WARNING FOR HEAVY SNOW IS NOW IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL 3 PM CST /2 PM MST. THE WINTER WEATHER ADVISORY FOR THE GUADALUPE MOUNTAINS HAS BEEN UPGRADED. .A STRONG UPPER LEVEL STORM SYSTEM ACROSS THE ROCKIES WILL COMBINE WITH A COLD FRONT TO BRING UP TO 8 INCHES OF SNOW TODAY IN THE WARNING AREA...AND UP TO 2 INCHES OF SNOW TODAY ACROSS THE ADVISORY AREA. RAIN MIXED WITH SNOW WILL BRING LIGHTER ACCUMULATIONS TO AREAS ADJACENT TO THE ADVISORY AREA. NMZ027-TXZ258-272100- /O.UPG.KMAF.WW.Y.0008.000000T0000Z-141227T2100Z/ /O.NEW.KMAF.WS.W.0002.141227T1559Z-141227T2100Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 859 AM MST SAT DEC 27 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * EVENT...HEAVY SNOW. * TIMING...THROUGH 3 PM CST /2 PM MST. * IMPACTS...SOME ROADS COULD BECOME SLICK...ESPECIALLY SECONDARY ROADS AND ON OVERPASSES. VISIBILITY REDUCED IN HEAVIER SNOW BANDS. * SNOW ACCUMULATIONS...SNOW ACCUMULATIONS OF 5 INCHES AT GUADALUPE NATIONAL PARK AT PINE SPRINGS AND 6 INCHES AT QUEEN HAVE BEEN REPORTED THIS MORNING. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNING AREA THROUGH THIS AFTERNOON...YIELDING STORM TOTAL ACCUMULATIONS AROUND 8 INCHES. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ NMZ028-029-033-034-TXZ045>047-050>052-057-074-272100- /O.CON.KMAF.WW.Y.0008.000000T0000Z-141227T2100Z/ EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- SOUTHERN LEA COUNTY-GAINES-DAWSON-BORDEN-ANDREWS-MARTIN-HOWARD- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- INCLUDING THE CITIES OF...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...ANDREWS...STANTON...BIG SPRING... VAN HORN...ALPINE...FORT DAVIS 959 AM CST SAT DEC 27 2014 /859 AM MST SAT DEC 27 2014/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON... * EVENT...LIGHT SNOW. * TIMING...THROUGH 3 PM CST /2 PM MST. * IMPACTS...SOME ROADS COULD BECOME SLICK...ESPECIALLY SECONDARY ROADS AND ON OVERPASSES. VISIBILITY REDUCED IN HEAVIER SNOW BANDS. * SNOW ACCUMULATIONS...UP TO 2 INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Dec 27, 4:40 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Dec 27, 4:40 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 AM CST Sat Dec 27 2014
.DISCUSSION...
&&
.AVIATION...
Post frontal conditions this morning with a steady N wind. Have an
area of rain/snow over the Trans Pecos and SE NM drifting east.
HOB can expect the most snow. VFR Conditions ahead of the precip
and low clouds will generally fall to MVFR with localized IFR/LIFR
possible.
&&
.PREV DISCUSSION... /ISSUED 430 AM CST Sat Dec 27 2014/
DISCUSSION...
An upper level storm system across the Rockies is combining
with a cold front to produce rain and snow today across southeast
New Mexico and west Texas. Forecast soundings and recent
observations suggest the precipitation will be primarily in the
form of snow across the southeast New Mexico Plains and the
Guadalupe and Davis Mountains and much of the northern Permian
Basin. QPF forecasts of .10 to .20 liquid equivalent point to up
to 2 inches of snow possible in the aforementioned areas so will
issue a Winter Weather Advisory today for those areas. Adjacent
to the advisory area, there is expected to be a mix of snow and
rain with a dusting of snow accumulation possible. With strong
cold air advection and cloudy skies expected today, temperatures
will struggle to climb much today from current values.
The upper level storm system is forecast to continue to push
east, southeast tonight into southwest Texas with the best
forcing shifting to south of the Pecos River in west Texas. With
continued low level cold air advection continuing, expecting a
good chance of rain and snow south of the Pecos River to the Rio
Grande River. Some of the guidance is suggesting a few inches of
snow will be possible in the mountains and Trans Pecos. The day
shift will need to monitor for possible advisories or warnings
tonight.
The upper trough is forecast to finally be east of the region
by Sunday through Monday with zonal flow aloft taking its place.
Looking for a rebound in high temperatures both Sunday and
Monday, approaching near normal values by Monday, as a surface lee
trough develops.
An amplifying upper level low is forecast to dig slowly south
and then southeast across the western States for much of next
week as another cold front plunges through the forecast area
Monday night. Much below normal temperatures are expected behind
this front Tuesday through New Years day as surface high pressure
builds into the area. In addition the aforementioned upper low
will slowly approach through next week and bring with it periodic
chances of light precipitation, some of which could be in the form
of light snow Tuesday through New Years day. Temperatures are
expected to moderate by next Friday so any precipitation
should be in the liquid form.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 2 PM MST this afternoon FOR THE
FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Guadalupe Mountains of Eddy County...Northern Lea
County...Southern Lea County.
TX...WINTER WEATHER ADVISORY until 3 PM CST /2 PM MST/ this afternoon
FOR THE FOLLOWING ZONES... Andrews...Borden...Davis/Apache
Mountains Area...Dawson...Gaines...Guadalupe Mountains...
Howard...Martin...Van Horn and Highway 54 Corridor.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Dec 27, 3:01 AM MST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 401 AM CST SAT DEC 27 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 401 AM CST SAT DEC 27 2014 /301 AM MST SAT DEC 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SNOW IS LIKELY TODAY ACROSS THE GUADALUPE MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS... AND MUCH OF THE NORTHERN PERMIAN BASIN. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE... A WINTER WEATHER ADVISORY IS IN EFFECT. A RAIN AND SNOW MIX IS POSSIBLE TODAY ACROSS THE CENTRAL PERMIAN BASIN AND PARTS OF THE LOWER TRANS PECOS. SLICK ROADS MAY MAKE TRAVEL HAZARDOUS. THERE IS A CHANCE FOR ADDITIONAL SNOW TONIGHT SOUTH OF A PINE SPRINGS TO GARDEN CITY LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:07 AM MST | Winter Weather Advisory | MAF | Andrews, Borden, Dawson, Gaines, Howard, Martin | 11 hr |
| Dec 27, 2:50 PM MST | Winter Storm Warning | MAF | 11 hr | |
| Dec 27, 2:50 PM MST | Winter Weather Advisory | MAF | Pecos | 11 hr |
Nearby
Winter Storm Warnings in New Mexico, 2014Winter Storm Warnings in Texas, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.